Club Rhumatismes et Inflammation.: Systemic lupus erythematosus induced by anti-tumour necrosis factor alpha therapy: A French national survey

Rheumatology Department, Hôpital Robert Ballanger, Aulnay sous Bois, France.
Arthritis research & therapy (Impact Factor: 3.75). 02/2005; 7(3):R545-51. DOI: 10.1186/ar1715
Source: PubMed


The development of drug-induced lupus remains a matter of concern in patients treated with anti-tumour necrosis factor (TNF) alpha. The incidence of such adverse effects is unknown. We undertook a retrospective national study to analyse such patients.
Between June and October 2003, 866 rheumatology and internal medicine practitioners from all French hospital centres prescribing anti-TNF in rheumatic diseases registered on the website of the 'Club Rhumatismes et Inflammation' were contacted by email to obtain the files of patients with TNF-induced systemic lupus erythematosus. Twenty-two cases were collected, revealing two aspects of these manifestations. Ten patients (six patients receiving infliximab, four patients receiving etanercept) only had anti-DNA antibodies and skin manifestations one could classify as 'limited skin lupus' or 'toxidermia' in a context of autoimmunity, whereas 12 patients (nine patients receiving infliximab, three patients receiving etanercept) had more complete drug-induced lupus with systemic manifestations and at least four American Congress of Rheumatology criteria. One patient had central nervous system manifestations. No patients had lupus nephritis. The signs of lupus occurred within a mean of 9 months (range 3–16 months) in patients treated with infliximab and within a mean of 4 months (range 2–5 months) in patients treated with etanercept. In all cases after diagnosis was determined, anti-TNF was stopped and specific treatment introduced in eight patients: two patients received intravenous methylprednisolone, four patients received oral steroids (15–35 mg/day), and two patients received topical steroids. Lupus manifestations abated within a few weeks (median 8 weeks, standard deviation 3–16) in all patients except one with longer-lasting evolution (6 months). At that time, cautious estimations (unpublished data from Schering Plough Inc. and Wyeth Inc.) indicated that about 7700 patients had been exposed to infliximab and 3000 to etanercept for inflammatory arthritides in France. It thus appears that no drug was more implicated than the other in lupus syndromes, whose incidence was 15/7700 = 0.19% with infliximab and 7/3800 = 0.18% with etanercept.
Clinicians should be aware that lupus syndromes with systemic manifestations may occur in patients under anti-TNF alpha treatment.

Download full-text


Available from: Xavier Mariette, Dec 23, 2013
12 Reads
  • Source
    • "Only infliximab binds transmembrane TNF α, however, so this hypothesis would not explain the autoantibodies seen with etanercept, which primarily binds soluble TNF α [5]. A second hypothesis is that TNF α inhibitors suppress the T-helper type 1 response, resulting in a T-helper type 2 response; this leads to autoantibody production and lupus-like features [12, 27]. Thirdly, TNF α inhibitors increase the likelihood for bacterial infections, which activate polyclonal B-lymphocytes and result in antibody production [12, 27]. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Tumor necrosis factor α (TNF α ) inhibitors are commonly used for treatment of aggressive rheumatoid arthritis and other rheumatic diseases. Etanercept is one of the medications approved for treatment of rheumatoid arthritis. Though many studies have documented the safety and efficacy of these medications, evidence for adverse effects is emerging including cancer, infections, and cardiovascular disease. There have been studies showing that these medications induce autoantibody production, including antinuclear antibodies and anti-dsDNA antibodies. Limited data exists, however, regarding induction of antiphospholipid antibodies (APLs) by TNF α inhibitors, including anticardiolipin antibodies (ACLs), lupus anticoagulant (LAC), and anti- β 2-glycoprotein I (anti- β 2 GPI), or an association between antibody development and clinical manifestations. In this case series, we describe five patients who developed venous thromboembolism (VTE) and APLs while receiving etanercept therapy. All five of our patients met the criteria for diagnosis of APS after receiving etanercept. Our case series supports the association between etanercept, APLs, and VTE. We believe that testing for APLs prior to initiation of anti-TNF therapy is reasonable, given this relationship and the risks associated with VTE.
    05/2014; 2014:801072. DOI:10.1155/2014/801072
  • Source
    • "The emergence of autoimmunity manifested as positive ANA, anti-DNA antibodies, and drug-induced lupus during anti TNF-α therapy has been widely documented [34, 35]. Skin manifestations such as purpura and photosensitivity in the context of autoimmunity are a well-known class effect of anti-TNF-α therapies, mostly infliximab rather than etanercept, with a frequency of autoantibodies up to 50% for ANA and 15% for anti-DNA antibodies [34, 35]. "
    [Show abstract] [Hide abstract]
    ABSTRACT: We performed a systematic search of databases from 1990 to 2013 to identify articles concerning the new onset of dermatomyositis/polymyositis (DM/PM) in patients treated with anti-TNF- α therapy. We retrieved 13 publications describing 20 patients where the new onset of DM/PM after anti-TNF- α therapy was recorded. 17 patients were affected by rheumatoid arthritis (RA), one by Crohn's disease, one by ankylosing spondilytis, and one by seronegative arthritis. In 91% of the cases antinuclear autoantibodies were detected after the introduction of anti-TNF- α therapy. In 6 patients antisynthetase antibodies were detected and other clinical findings as interstitial lung disease (ILD) were recorded. Improvement of DM/PM after anti-TNF suspension (with the concomitant use of other immunosuppressors) was recorded in 94% of cases. The emergence of DM/PM and antisynthetase syndrome seem to be associated with the use of anti-TNF- α agents, especially in patients with chronic inflammatory diseases (mainly RA) with positive autoantibodies before therapy initiation. In particular, physicians should pay attention to patients affected by RA with positive antisynthetase antibodies and/or history of ILD. In those cases, the use of the TNF- α blocking agents may trigger the onset of PM/DM or antisynthetase syndrome or may aggravate/trigger the lung disease.
    The Scientific World Journal 01/2014; 2014:179180. DOI:10.1155/2014/179180 · 1.73 Impact Factor
  • Source
    • "However, TNF antagonists, which are the most potent agents in preventing joint damage in RA when used in combination with methotrexate (MTX), can induce production of autoantibodies characteristic to SLE such as antinuclear antibodies (ANA) or anti-DNA antibodies [6] [7]. Less frequently but more importantly, TNF antagonists can cause lupus manifestations in RA [6] [7] [8] [9] [10] and rhupus syndrome [11]. Abatacept is a fully human, soluble fusion protein that consists of the extracellular domain of human cytotoxic T-lymphocyte antigen 4 (CTLA-4) and the Fc portion of IgG1, which selectively modulates the CD80/CD86:CD28 costimulatory signals and interactions between activated T cells and antigen presenting cells (APCs). "
    [Show abstract] [Hide abstract]
    ABSTRACT: Introduction: This study aimed to investigate the efficacy of abatacept for arthritis in patients with rhupus, an overlap syndrome between rheumatoid arthritis (RA) and systemic lupus erythematosus (SLE). Methods: Patients who fulfilled both the 2010 ACR/EULAR criteria for RA classification and the 1997 ACR revised criteria for classification of SLE and received abatacept treatment for arthritis were retrospectively studied. Results: Six rhupus patients who fulfilled the inclusion criteria above were identified. All patients had active arthritis despite receiving antirheumatic drugs including methotrexate when abatacept was initiated. Clinical Disease Activity Index (CDAI) significantly decreased between baseline and 12 weeks (P = 0.028) and remained low through 24 weeks. All patients achieved either a good or moderate response according to the EULAR response criteria at 24 weeks. Health Assessment Questionnaire-Disability Index (HAQ-DI) also significantly decreased between baseline and 24 weeks (P = 0.043). In addition, the levels of immunoglobulin G and anti-DNA antibody significantly decreased between baseline and 24 weeks (P = 0.028 and P = 0.043, resp.). Conclusions: Treatment with abatacept is likely to be efficacious in patients with rhupus whose arthritis is refractory to methotrexate. In addition, abatacept may have a moderate effect on abnormal antibody production in rhupus patients.
    Clinical and Developmental Immunology 11/2013; 2013:697525. DOI:10.1155/2013/697525 · 2.93 Impact Factor
Show more